0
 
Author: Sorting Last Post on Top ↓ Message:
TJMIK22's Photo TJMIK22 SparkPoints: (9,084)
Fitness Minutes: (7,346)
Posts: 431
6/4/10 11:51 A

My SparkPage
Send Private Message
Reply
Fortunately, I haven't had any problems yet that I can blame on my asthma medication (albuterol, singulair, and allegra). I am also on a couple other meds that list weight gain as a possible side effect. I stalled in my weight loss for several weeks, but it was because I wasn't adhering to my diet and exercise regimen as well as before.

 Pounds lost: 110.2 
 
0
27.55
55.1
82.65
110.2
SAILLEA's Photo SAILLEA Posts: 88
5/30/10 8:15 P

My SparkPage
Send Private Message
Reply
Something my pulmonologist keeps reminding me when I get discouraged about this very same issue is that, despite doing all the right things with diet and even with exercise, not losing the weight after heavy prednisone therapy is common and it's not something that you should get down about. Keep telling yourself that. Prednisone is known to cause your body tissue to retain fluid, not just in the feet, legs, and hands but throughout your WHOLE BODY and that's going to take time for your body to get rid of. When your therapy is done and you've tapered off the steroid is NOT out of your system. It takes time before it disperses out of your system (hence the need to taper off) and it will take even longer after that to get rid of the excess fluid build up too. Don't be too harsh on yourself.

Something he always reminds me to do also is to never forget to drink LOTS of fluids. As silly as it sounds when your retaining fluids, it helps your kidneys flush the excess fluids out of your system faster if you do... and that means water, not soda or sports drinks, etc. And, of course, keep moving. Movement is another way to get those fluids going too. Stretches and walking are great for getting the excess fluids out of the tissue.

I really feel for you. I'm one of those "more in the hospital than out" people... the kind that knows the ER and ICU staff like family... so I totally get what you're going through. Lots of hugs to you and best of luck with getting back to the "norm" and keep breathing well! emoticon

JAMIELIZ225 Posts: 10
5/30/10 5:33 A

My SparkPage
Send Private Message
Reply
I have severe asthma problems with the inability to recover in the normal amount of time i.e. taking the 5 day course. As a result over the last two years I have been hospitalized twice and been on several 3-4month courses of heavy doses of prednisone 60-80mg on slow taper. I am also on singulair, advair 500, theophyllin, ventolin as needed, and nebs as needed. I also get injections of Xolair once a month. I am having such a hard time losing weight. I know calories in and exercise formulas should work, but I consistently eat on the low end of my calorie range and exercise 3-5 times per week. I am not currently having an exacerbation, but the weight just won't come off. I am extremely discouraged and just wish I could find away to lose the weight. It is so hard when you are following protocols to no avail. Anyone with similar issues or suggestions to "spark" my weight loss.
...Hoping to see results soon.

Edited by: JAMIELIZ225 at: 5/30/2010 (05:34)
 Pounds lost: 0.0 
 
0
14.2
28.4
42.6
56.8
SAILLEA's Photo SAILLEA Posts: 88
5/19/10 7:13 A

My SparkPage
Send Private Message
Reply
I've heard of people still losing weight while on prednisone but I suppose it depends on the dosage and the person. My attacks have never been mild enough to justify a dosage of less than 20mg to start, sometimes more, for weeks at a time, so the low dose thing doesn't work here. I guess that makes a big difference in whether or not it's going to affect your weight in the long run... and your body's water retention. On those little step-down packs you take for a week... heck no! Even I don't see much of a difference in weight gain there or even fluid retention because the dosage IS low... but when they hook you to IV's of the stuff then send you home with bottles of pills of it for several weeks on end... yeah.. it makes a difference.

I've gotta say though, I'm glad to know that there are those out there who's asthma is mild enough to get by with those step-down dose packs for a few days and nebs for a couple of weeks. To be able to have it THAT under control must be such a blessing and you're so very fortunate. emoticon emoticon

KMBRADY's Photo KMBRADY SparkPoints: (65,598)
Fitness Minutes: (24,824)
Posts: 1,851
5/18/10 10:12 P

My SparkPage
Send Private Message
Reply
Funny you say, I blogged a couple of weeks ago about losing weight after being down for 2 weeks with an attack - I was on a 5 day round of Prednisone and nebbing 3x's a day for that 2 weeks, I was scared to death I'd gain weight what with being on my butt for days and days plus the meds, but low and behold, I lost 4 pounds! I started thinking about the albuterol nebs and the fact they cause my heart to race so I did a Google on Albuterol and weight loss and found numerous links about weight lifters using albuterol to lose weight because it stimulates the system. The Prednisone does slow the system down, but usually the dose is low and for a short while (I know this can be 'relative' to what you're taking it for) - I was happy to come out of 3 weeks home sick, having lost weight.

Kris

Proud mom of a
US National Guard Army Soldier
1st deployment 2/2009 - 2/2010 Operation Iraqi Freedom Basrah Iraq


 current weight: 120.8 
 
121
119.5
118
116.5
115
EMMALOU55's Photo EMMALOU55 Posts: 2,102
5/16/10 7:25 A

My SparkPage
Send Private Message
Reply
I agree the prednisone slows weight loss but the other meds I take do not.

I'm Healthy, I'm Happy, I'm Fit!

56 minus 56

Work In - Work Out!
Motivated to keep moving!


 Pounds lost: 52.0 
 
0
37.5
75
112.5
150
GAEA3070's Photo GAEA3070 SparkPoints: (43,482)
Fitness Minutes: (33,430)
Posts: 6,146
5/15/10 6:39 A

My SparkPage
Send Private Message
Reply
No problems.

Namaste
Celia


 August Minutes: 0
 
0
90
180
270
360
ANTIGONE721 Posts: 17
5/14/10 9:18 P

Send Private Message
Reply
My everyday asthma meds (inhaler and singulair) don't affect my weight loss. The only problem is that I sometimes go on prednisone which really screws things up.

MSTIGGERFAN's Photo MSTIGGERFAN SparkPoints: (59,059)
Fitness Minutes: (16,656)
Posts: 12,783
5/13/10 1:36 P

My SparkPage
Send Private Message
Reply
I am taking a new one called Alvesco now and I am losing real slowly but I have not stopped losing since I started back up. I find myself staying hungry more on this new med but I try my best to control. I was taking pulmicort and seemed to lose at least 2-3 pounds weeks but now I lose maybe .5-1 pound a week which I will take. How has your calorie intake been going. Maybe is your putting in to much in the exercise then you may need to up the calorie to counter balance. Good luck to you.

Cherly
I can do all things through Christ who strenghtens me Philippians 4:13



 Pounds lost: 0.0 
 
0
28
56
84
112
SAILLEA's Photo SAILLEA Posts: 88
5/13/10 1:10 P

My SparkPage
Send Private Message
Reply
I take singulair as well and it's never been an issue for my weight but where you might find you get a bit of a problem are the inhalers that have steroid in them. Some people are more sensitive to the side effects of steroids than others. I know I've been on the full blown course of steroids having been in the hospital for my asthma recently and that's a guaranteed weight gain right there if from nothing but the fluid retention it causes and I keep reminding myself that this too shall pass... literally. It WILL go away when the meds are out of my system.. it takes time.. but for now it's necessary to keep me sucking that precious air and, as we all know, air is good... oxygen is our friend. emoticon

The inhalers, though, give you a daily dose of the steroids in a smaller amount (check your Advair label) and you might be noticing a stall in your weight loss from that.

I would like to mention though... some people never have ANY problems with Advair but I used to work in home health as a case manager and the people I worked with who used Advair, across the board, always said they would inevitably get a candida infection in their bronchials with long-term use of it and I know that I had that problem as well. It may not be the case with you or anyone else using the med on this forum but it is a risk, it is outlined in their warnings that come in the little packet the discus comes in, so do be mindful of it if your symptoms worsen at any time and have your doctor look into that immediately. Just a head's up.

MYWALK2FITNESS's Photo MYWALK2FITNESS SparkPoints: (17,796)
Fitness Minutes: (22,243)
Posts: 921
5/13/10 11:24 A

My SparkPage
Send Private Message
Reply
Hi guys,

I have been taking asthma medication for some time now and it seems that I am not seeing the results I want in regards to weight loss!

Can anyone give me insight if the asthma medication in playing a role on why I am not loosing as fast as I should/want? Is anyone else having these same problems? I feel so STUCK!!

Right now I cam currently taking Advair, Singulair, and Ventolin.

Thanks!




 Pounds lost: 23.0 
 
0
15.25
30.5
45.75
61
Page: 1 of (1)  

Report Innappropriate Post

Other WOWA - Working Out With Asthma General Team Discussion Forum Posts

Topics: Last Post:
Exercise with Asthma 4/25/2014 7:29:08 PM
Allergies, asthma & honey 6/16/2014 7:44:11 PM
Tips and Tricks 6/16/2014 7:54:17 PM
Vitamin D?? 7/25/2014 2:34:15 PM
Interesting diet for asthmatics 5/7/2014 10:17:37 PM

Thread URL: http://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=0x556x34113196

Review our Community Guidelines